Well, that was interesting. As I've mentioned in passing, I recently had to cancel a holiday because of back trouble. A low disc - L3, I believe - had misbehaved sufficiently to put pressure on a nerve, causing referred pain in front of my hip and down my thigh. I still have a large numb area on one leg, akin to the sensation caused by a dental anaesthetic. The pain was bad enough to require strong pain relief, and I ended up taking co-codamol 30/500 in gradually decreasing numbers for the best part of three weeks. The relief it gave, especially in the early days when I took two tablets every 6 hours and 400mg Ibuprofen every 8 hours, was immense. No pain - just a dreamy vagueness and lethargy. Great.
I took the last dose of co-codamol on Sunday evening. Monday I felt smug, stupidly - my back seemed better almost all day, and I only needed a couple of plain paracetamol to be able to sleep in comfort that night. Tuesday, however, was another matter. I had to go to three back-to-back Diocesan meetings in Oban, and by the end of the two-hour car journey to get to them (and I wasn't driving) I felt sure I was catching flu. Paracetamol took the edge off the aching shoulders and legs and the pounding headache, but failed to deal with the sudden floods of heat, the stomach cramps, the burning soft palate. I became less and less able to focus on the matter in hand, and by the time we got to discussing diocesan communications, I was barely civil.
The drive home was made bearable by easy conversation, drinks of water, and curiously strong mints. By this time I had considered the possibility of withdrawal symptoms, but feared I might instead have infected a whole room-full of Piskies - and the diocese of Argyll and The Isles can't afford to lose people in this manner. I headed straight for Google and found reams of stuff from people whose intake of codeine had far exceeded mine, but whose symptoms were all familiar. Some of the comments on blogs and help forums (fora?) made sensible suggestions about dealing with the situation, and several were adamant about going cold turkey - not tailing off the drugs, not taking another one just to get through the night.
Today has been better, though I still had the headache at breakfast. Now, at 11.30pm, I note that I've reached the magic 72 hour figure which should mean it's over, more or less. Apparently that's what it takes to get rid of the last traces. I was prescribed the codeine by one doctor and told how often to take it, and in what combination, by another. It was wonderfully effective. But I think I would have liked to have been told how I would feel when I stopped taking it, and perhaps advised how best to deal with the symptoms of withdrawal.
And I shall never again wonder how people become addicted to the stuff.